Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 218, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 1, 2009, 7:13 PM EDT for Chattooga County, Dade County, Walker County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2009, 7:13 PM EDT (23:13 UTC)
- Expired
- May 1, 2009, 8:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 012313
SVRFFC
GAC055-083-295-020015-
/O.NEW.KFFC.SV.W.0218.090501T2313Z-090502T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
713 PM EDT FRI MAY 1 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHATTOOGA COUNTY IN NORTHWEST GEORGIA
SOUTH CENTRAL DADE COUNTY IN NORTHWEST GEORGIA
WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 815 PM EDT
* AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL
...AND DAMAGING WINDS UP TO 60 MPH. THE STRONGEST STORM WITHIN THIS
LINE WAS LOCATED 18 MILES NORTHWEST OF SUMMERVILLE...MOVING EAST AT
30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAFAYETTE AND TRION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3477 8516 3476 8515 3472 8516 3472 8509
3465 8505 3444 8518 3439 8526 3436 8534
3432 8537 3436 8549 3478 8558 3481 8557
TIME...MOT...LOC 2312Z 285DEG 26KT 3460 8563
$$2 follow-up statements
000
WWUS52 KFFC 012333
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
733 PM EDT FRI MAY 1 2009
GAC083-012342-
/O.CAN.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
DADE GA-
733 PM EDT FRI MAY 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DADE COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.
IF YOU SAW WIND DAMAGE...HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
3472 8509 3465 8505 3444 8518 3439 8526
3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 2332Z 300DEG 28KT 3451 8547
$$
GAC055-295-020015-
/O.CON.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
CHATTOOGA GA-WALKER GA-
733 PM EDT FRI MAY 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHERN WALKER AND CHATTOOGA COUNTIES...
AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZED HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STRONGEST STORM
IN THIS LINE WAS LOCATED NEAR CLOUDLAND...MOVING SOUTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINWOOD...CENTER POST...LAFAYETTE...BERRYTON...NAOMI...TRION...
LYERLY...SUMMERVILLE...JAMES H. FLOYD STATE PARK...HOLLAND...SUTTLES
MILL...VILLANOW...SUBLIGNA AND TIDINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
3472 8509 3465 8505 3444 8518 3439 8526
3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 2332Z 300DEG 28KT 3451 8547
$$000
WWUS52 KFFC 020009
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
809 PM EDT FRI MAY 1 2009
GAC055-295-020017-
/O.EXP.KFFC.SV.W.0218.000000T0000Z-090502T0015Z/
CHATTOOGA GA-WALKER GA-
809 PM EDT FRI MAY 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WALKER AND CHATTOOGA
COUNTIES WILL BE ALLOWED TO EXPIRE AT 815 PM EDT...
THE STORM THAT PROMPTED THE WARNING WILL MOVE OUF OF CHATTOOGA COUNTY
BY 815 PM.
IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3478 8533 3477 8516 3476 8515 3472 8516
3472 8509 3465 8505 3444 8518 3439 8526
3436 8534 3432 8538 3436 8549 3459 8553
TIME...MOT...LOC 0007Z 300DEG 28KT 3437 8518
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:15 PM EDT, 58 minutes earlier.
Area forecast discussion, May 1, 6:15 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 615 PM EDT FRI MAY 1 2009 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... CURRENT SATELLITE LOOP SHOWS A WEAKENING WAVE MOVING INTO NW GA WITH CU FORMING ACROSS SOUTH AND CENTRAL PORTIONS OF THE STATE. THIS WEAK WAVE IS BRINGING SHOWERS AND ISOLATED THUNDERSTORMS TO NW GA BUT AS THEY MOVE INTO THE STATE THEY KEEP DISSIPATING. THE PRECIP IS HAVING A HARD TIME GETTING SOUTH OF THE ATL AREA WITH DRIER DEWPOINTS THE FURTHER SOUTH YOU GO INTO THE STATE. FORECAST MODELS ARE IN GOOD AGREEMENT SHOWING THE WEAK RIDGE OVER FL/GA KEEPING GA IN NEAR ZONAL FLOW THROUGH THE WEEKEND. THIS RIDGE CONTINUES TO WEAKEN THROUGH THE WEEKEND AND ITS AXIS SLOWLY MOVES SOUTH ALLOWING BETTER MOISTURE TO CREEP INTO NORTH AND CENTRAL GA THROUGH SUN. THERE WILL BE A SERIES OF WEAK UPPER LEVEL DISTURBANCES THAT WILL PASS MAINLY THROUGH NORTH GA BUT THE RIDGE SHOULD KEEP THEM FROM CREATING ANY SEVERE WEATHER. THESE WAVES WILL COMBINE WITH DIURNAL HEATING AND INSTABILITY (CAPES IN THE 1500-3000 RANGE AND PWS NEAR 1.4 INCH THROUGH THE WEEKEND) TO PRODUCE SCATTERED SHOWERS AND TSTMS IN THE AFTERNOON AND EARLY EVENING EACH DAY. TEMPS WILL STAY NEAR OR SLIGHTLY ABOVE SEASONAL NORMS. .LONG TERM /MONDAY THROUGH FRIDAY/... THE RIDGE FINALLY WEAKENS AND SINKS FAR ENOUGH SOUTH THAT THE SOUTHERN TIP OF THE LINGERING FRONTAL SYSTEM ACROSS THE TN VALLEY SWEEPS THROUGH GA LATE MON/TUE MORNING. THE FRONT APPEARS TO BE VERY WEAK BY THIS POINT BUT THERE STILL APPEARS TO BE A DECENT AMOUNT OF INSTABILITY WITH IT. ONCE IT MOVES THROUGH ANOTHER WEAK RIDGE TRIES TO BUILD IN FROM THE GREAT LAKES REGION TUE/WED BUT IT GETS PUSHED OUT QUICKLY BY A SECOND FRONT WHICH PUSHES INTO NE GA THU. AS FOR NOW THE BEST CHANCES FOR STRONG TSTMS OVER GA WILL BE MONDAY AFTERNOON AND EVENING...OTHERWISE DUE TO DIURNAL HEATING AND AMPLE GULF MOISTURE...EXPECT SCATTERED TSTMS OVER NORTH AND CENTRAL GA EACH DAY. THE PREDOMINATE SOUTH TO SOUTHWEST SURFACE FLOW WILL ALLOW TEMPS TO BE FROM 2 TO 5 DEGREES ABOVE NORMAL THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION... FEW TO SCATTERED 4 TO 5THSD DISSIPATING DURING NEXT COUPLE OF HOURS...OTHERWISE LAYERS OF MID/HIGH CLOUDS OVERNIGHT. SOME MVFR STRATOCU POSSIBLE 09Z TO 13Z...BECOMING SCT 4 THSD AFTER 14Z. VISIBILITY UNRESTRICTED. WINDS SOUTHWEST 5KT OVERNIGHT. SOME THUNDERSTORMS MAY MOVE INTO NORTHWEST GA BY 00Z AND DISSIPATE BEFORE MIDNIGHT. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 61 83 61 82 62 / 20 30 30 20 20 ATLANTA 63 80 63 81 65 / 20 30 30 20 20 BLAIRSVILLE 57 72 57 75 58 / 30 50 40 40 40 CARTERSVILLE 60 79 60 80 60 / 20 40 30 30 30 COLUMBUS 63 86 66 86 66 / 10 20 20 20 10 GAINESVILLE 62 77 62 80 62 / 20 40 30 30 30 MACON 63 87 63 88 64 / 10 20 20 10 5 ROME 63 80 62 83 64 / 30 40 30 40 40 PEACHTREE CITY 60 81 60 83 61 / 20 20 20 20 20 VIDALIA 61 87 63 87 62 / 10 20 10 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 01/41
Hazardous weather outlook, May 1, 7:00 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 PM EDT FRI MAY 1 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021530- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 700 PM EDT FRI MAY 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL GEORGIA MAINLY THIS EVENING. SIGNIFICANT SEVERE WEATHER IS NOT EXPECTED. .SYNOPSIS... SOUTHWEST FLOW ALOFT OVER THE TENNESSEE VALLEY WILL ALLOW AREAS OF THUNDERSTORMS TO MOVE ACROSS PARTS OF NORTHWEST AND WEST CENTRAL GEORGIA TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE PENNY TO NICKEL SIZED HAIL...DAMAGING WINDS...AND CLOUD TO GROUND LIGHTNING. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED. THE MAIN THREAT IS EXPECTED BETWEEN 7 PM AND MIDNIGHT WEST OF A COLUMBUS TO ATLANTA TO BLUE RIDGE LINE. .DISCUSSION... INSTABILITY AND VERTICAL WIND SHEAR SHOULD REMAIN SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS THIS EVENING ESPECIALLY ALONG THE FAR WESTERN COUNTIES OF GEORGIA. THE STRONGEST PART OF THE THUNDERSTORM COMPLEX CURRENTLY IN NORTHERN ALABAMA AND FAR NORTHWEST GEORGIA SHOULD PROPAGATE MORE SOUTH THAN EAST TOWARDS MORE FAVORABLE MOISTURE AND INSTABILITY. VERTICAL WIND SHEAR IS MARGINALLY FAVORABLE FOR ROTATING THUNDERSTORMS IN NORTHWEST GEORGIA THIS EVENING. A BRIEF TORNADO WITHIN THE LINE OF THUNDERSTORMS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:50 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 55 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.